Texas, 2008

Wildfire in Texas, February 13, 2008

February 13, 2008 · NWS AMA · 4 events in 1 county or zone

At least four wildfires occurred in Potter County just north of Amarillo. The largest wildfire started three miles west northwest of Amarillo around 1400 CST west of the intersection of NW 11th Avenue and N Fairmont Street and just northwest of the intersection of Prospect Street and NW 10th Avenue.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$189,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

At least four wildfires occurred in Potter County just north of Amarillo. The largest wildfire started three miles west northwest of Amarillo around 1400 CST west of the intersection of NW 11th Avenue and N Fairmont Street and just northwest of the intersection of Prospect Street and NW 10th Avenue. This wildfire was later contained near Broadway Drive and St. Francis Avenue around 2100 CST. Immediate evacuations were ordered for the area north of Hastings Avenue east of Broadway Drive and south of St. Francis Avenue. About ten to eleven fire departments responded to the wildfire and about eighty firefighters and Texas Forest Service heavy air tankers were used to help contain the wildfire. No injuries were reported. One home and one outbuilding was destroyed. However...one hundred and six homes were saved along with one hundred and thirty-seven other structures. The fire also destroyed fencing. Arson was determined as the cause of the wildfire...which burned approximately one thousand five hundred acres.

A second wildfire began about seven miles north of Amarillo around 1500 CST north of the intersection of Bluebonnet Street and Mobley Street. Although the wildfire burned only around two acres one mobile home was burned completely to the ground. However...no injuries were reported. Arson was the cause of the wildfire...which was contained by 1600 CST.

A third wildfire started about five miles north of Amarillo around 1545 CST just north of East St. Francis Avenue and just east of Pavillard Drive. The wildfire burned approximately one thousand and two hundred acres. However...no homes or other structures were damaged or lost...and no injuries were reported. Arson was determined to be the cause of the wildfire. Ten fire departments and also the Texas Forest Service responded to the wildfire...which was reported to be contained by 2200 CST.

A fourth wildfire began about four miles northeast of Amarillo around 1630 CST near the intersection of State Highway 136 and Eastern Street. Although the wildfire burned less than one acre two mobile homes at a sales lot near State Highway 136 and Eastern Street received minor damage. No injuries were reported. The wildfire was contained around 1700 CST...and the cause of the wildfire was determined to be arson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 13, 11:46 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Feb 13, 11:46 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1146 AM CST WED FEB 13 2008

.AVIATION...
STRENGTHENING SURFACE TROUGH ACROSS EASTERN CO AND EASTERN NM WILL
ALLOW SOUTHWESTERLY WINDS 20 TO 25 KNOTS WITH GUSTS TO AROUND 35 KNOTS
THIS AFTERNOON...DIMINISHING TO AROUND 15 TO 20 KNOTS WITH SOME GUSTS
TO NEAR 30 KNOTS TONIGHT. A PRE-FRONTAL TROUGH WILL MOVE THROUGH THE
THREE TAF SITES LATE TONIGHT FOLLOWED BY A COLD FRONT AROUND 12Z TO
14Z THURSDAY. A FEW HIGH CLOUDS CAN BE EXPECTED THIS AFTERNOON AND
EARLY TONIGHT WITH A NORTHWESTERLY TO ZONAL FLOW ALOFT...HOWEVER
INCREASING HIGH LEVEL CLOUDINESS AND THEN MID LEVEL CLOUDS CAN BE
EXPECTED LATE TONIGHT THROUGH THURSDAY MORNING AS THE UPPER FLOW
TRANSITIONS TO SOUTHWESTERLY AHEAD OF AN APPROACHING UPPER STORM
SYSTEM.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 525 AM CST WED FEB 13 2008/

AVIATION...
SFC LOW WILL BUILD OVER SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO
TODAY. THE RESULTING PRESSURE GRADIENT WILL BRING INCREASING WIND
SPEEDS BY 16Z. THE WINDS WILL GENERALLY REMAIN FROM THE
SOUTHWEST...WITH SPEEDS AROUND 25 KNOTS GUSTING TO 38 KNOTS. THE
GRADIENT WILL BEGIN TO WEAKEN AFTER 00...BUT WINDS SPEEDS SHOULD
REMAIN IN THE 15 TO 20 KNOT RANGE OVERNIGHT. VFR CONDITIONS EXPECTED
OTHERWISE.

JJB

PREV DISCUSSION... /ISSUED 427 AM CST WED FEB 13 2008/

DISCUSSION...
SURFACE LOW PRESSURE WILL INTENSIFY OVER EASTERN COLORADO AND WESTERN
KANSAS TODAY AND TONIGHT AHEAD OF FALLING UPPER LEVEL HEIGHTS OVER
THE ROCKIES. STRONG UPPER LEVEL SHORT WAVE WILL CONTINUE TO DIVE
SOUTHWARD FROM THE PACIFIC NORTHWEST INTO THE DESERT SOUTHWEST BY
THURSDAY NIGHT. AS THIS SYSTEM MOVES SOUTHWARD...A COLD FRONT WILL
ALSO COME SOUTHWARD ACROSS THE PANHANDLES DURING THE MORNING HOURS ON
THURSDAY. CLOUDS ARE EXPECTED TO FORM RIGHT BEHIND THE FRONT
WHICH WILL HELP TEMPERATURES TO HOLD NEARLY STEADY IN THE
FAR NORTHWEST PART OF THE CWA. MEANWHILE THE SOUTHEAST TEXAS
PANHANDLE MAY GET A CHANCE TO WARM UP BEFORE THE FRONT MOVES
THROUGH THERE TOWARD NOON. SOME RAIN AND SNOW MAY BE POSSIBLE
BEHIND THE FRONT THURSDAY AS THE COOL AND MOIST ATMOSPHERE IS
LIFTED. SOME UPPER LEVEL DYNAMICS FROM THE NEWLY FORMED CLOSED LOW
OVER THE DESERT SOUTHWEST BY THURSDAY NIGHT MAY ALSO BRING ADDED
LIFT. RAIN SHOULD QUICKLY CHANGE OVER TO ALL SNOW THURSDAY EVENING AS
THE PRECIPITATION SPREADS SOUTH. SNOWFALL AMOUNTS ARE EXPECTED TO BE
POSSIBLY IN THE 1 TO 3 INCH RANGE...WITH THE BEST CHANCE OF HEAVIER
SNOW ACROSS THE WESTERN CWA. HOWEVER...THE MODELS DO NOT AGREE ON HOW
MUCH THIS UPPER LEVEL LOW WILL DIG BEFORE IT STARTS TO MOVE EASTWARD.
SO OUR CONFIDENCE IN HOW MUCH SNOW WILL FALL IS NOT VERY HIGH. IF THE
UPPER LOW DIGS INTO SOUTHERN ARIZONA AND THEN MOVES EASTWARD ACROSS
NORTHERN MEXICO AND INTO SOUTH CENTRAL TEXAS...THEN THE PANHANDLES
MAY ONLY SEE AN INCH OR SO OF SNOW. IF THE THE LOW TRACKS NEAR THE
NAM SOLUTION...THEN THE WESTERN PANHANDLES MAY SEE A LITTLE MORE
SNOW. FOR NOW HAVE DECIDED TO KEEP THE POPS AS IS FROM THE EARLIER
FORECAST AND AS WE MOVE CLOSER TO THURSDAY...MAYBE THE MODELS WILL
SHINE A LITTLE MORE LIGHT ON THE SITUATION.

AFTER THIS STORM SYSTEM PASSES BY TO OUR SOUTHEAST BY FRIDAY
NIGHT...THE PANHANDLES WILL BE UNDER A NORTHWEST FLOW ALOFT. THIS
NORTHWEST FLOW SHOULD BRING SOME WEAK COLD FRONTS BY THE AREA ON
SATURDAY NIGHT AND THEN AGAIN NEXT TUESDAY. THESE FRONTS ARE
EXPECTED TO REMAIN DRY FOR OUR AREA.

FIRE WEATHER...
WINDS WILL BE IN THE 20 TO 30 MILE AN HOUR RANGE WITH GUSTS TO
AROUND 40 MILES AN HOUR TODAY. RELATIVE HUMIDITIES WILL FALL TO
AROUND 15 PERCENT AND HIGH TEMPERATURES WILL BE WELL ABOVE NORMAL.
ALL OF THIS SPELLS A HIGH FIRE DANGER FOR THE PANHANDLES TODAY. THE
RELATIVE HUMIDITY WILL RECOVER SOME THIS EVENING...BUT THE WINDS
ARE EXPECTED TO REMAIN IN THE 15 TO 25 MILE AN HOUR RANGE. A RED
FLAG WARNING IS IN EFFECT FOR THE ENTIRE CWA TODAY.

THANKS FOR THE COORDINATION PUB AND ABQ.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

11/05
Hazardous weather outlook, Feb 13, 1:00 PM CST, 1 hour before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST WED FEB 13 2008

OKZ001>003-TXZ001>020-141200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST WED FEB 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A DEEPENING SURFACE LOW PRESSURE OVER COLORADO WILL PROVIDE STRONG
SOUTHWEST WINDS THIS AFTERNOON. THESE WINDS WILL COMBINE WITH DRY
CONDITIONS AND ABOVE NORMAL TEMPERATURES TO CREATE AN ELEVATED FIRE
DANGER ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. THEREFORE...A RED
FLAG WARNING CONTINUES IN EFFECT UNTIL 7 PM CST FOR ALL OF THE TEXAS
AND OKLAHOMA PANHANDLES.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THIS AFTERNOON
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

ACCUMULATING SNOWFALL WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. AT THIS TIME SNOWFALL
ACCUMULATIONS ARE EXPECTED TO BE GENERALLY BETWEEN 1 AND 3 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

In the hours before

Local storm report, Feb 13, 1:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
107 PM CST WED FEB 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1205 PM     WILDFIRE         6 S GATE                36.77N 100.06W
02/13/2008  E400 ACRE        BEAVER             OK   FIRE DEPT/RESCUE

            NEEDED WIND AND RELATIVE HUMIDITY INFORMATION FOR
            EASTERN BEAVER COUNTY. ESTIMATED BETWEEN 300 AND 400
            ACRES.

&&

EVENT NUMBER 00077

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 wildfire. Local standard time, as filed.

Wildfire, Potter

When
February 13, 2:00 PM CST to 9:00 PM CST
Where
Potter forecast zone
Property damage
$105,000
Reported by
Fire Department/Rescue
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Wildfire, Potter

When
February 13, 3:00 PM CST to 4:00 PM CST
Where
Potter forecast zone
Property damage
$74,000
Reported by
Fire Department/Rescue
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Wildfire, Potter

When
February 13, 3:45 PM CST to 10:00 PM CST
Where
Potter forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Wildfire, Potter

When
February 13, 4:30 PM CST to 5:00 PM CST
Where
Potter forecast zone
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80486, 80489, 80490, 80491.